Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 32, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2022, 4:23 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2022, 4:23 PM MDT (22:23 UTC)
- Expired
- Jul 19, 2022, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 167 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986
WGUS55 KSLC 192223
FFWSLC
UTC017-200115-
/O.NEW.KSLC.FF.W.0032.220719T2223Z-220720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
423 PM MDT Tue Jul 19 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Garfield County in southern Utah...
* Until 715 PM MDT.
* At 423 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Capitol Reef National Park, particularly Lower Muley Twist Canyon,
Headquarters Canyon, Surprise Canyon, and the Burr Trail
Switchbacks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3784 11099 3783 11097 3781 11096 3771 11091
3770 11096 3775 11102 3782 11103
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SW1 follow-up statement
555
WGUS75 KSLC 192350
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
550 PM MDT Tue Jul 19 2022
UTC017-200115-
/O.CON.KSLC.FF.W.0032.000000T0000Z-220720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
550 PM MDT Tue Jul 19 2022
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
CENTRAL GARFIELD COUNTY...
At 549 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. 0.75 to 1.25 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of normally dry washes,
creeks and streams.
Flash flooding will remain over mainly rural areas of central
Garfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, streams, and rivers can become raging killer
currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3784 11099 3783 11097 3781 11096 3771 11091
3770 11096 3775 11102 3782 11103
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WebberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 4:03 PM MDT, 20 minutes earlier.
Area forecast discussion, Jul 19, 4:03 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
403 PM MDT Tue Jul 19 2022
.SYNOPSIS...A drying trend is expected tomorrow through late week
with shower and thunderstorm chances becoming more confined to the
terrain. Temperatures will remain above normal through the week.
Another monsoonal surge may be on the horizon for next weekend.
&&
.SHORT TERM (THROUGH 12Z THURSDAY)...High pressure centered just
west of the Four Corners this afternoon will shift east across
Arizona tomorrow into Thursday. While deep moisture remains in place
currently with PWATs between 0.8 to just over 1 inch, the shift in
the high center will cut off the monsoonal moisture tap. That said,
lingering moisture will be slow to clear out of the area.
Scattered showers and thunderstorms will continue this evening, with
many producing heavy rain. However, gusty winds will also be a
concern, especially across northwestern portions of Utah where a
somewhat more organized complex of storms currently over northeast
NV will ride an instability axis into northwest Utah. With around
25kt of effective bulk shear, some of these storms could be strong
as they cross the west deserts. These storms are expected to weaken
as they head into the Wasatch Front later this evening, although
gusty outflows will remain a possibility. Otherwise, locally heavy
rain will continue to pose a flash flooding concern to portions of
southern/eastern Utah in sensitive drainages including slot canyons
and burn scars this evening.
Tomorrow, showers and thunderstorms are expected to see decreased
coverage owing to the drying trend. However, scattered thunderstorms
are still expected to develop over mainly the higher terrain and
track into the adjacent valleys to the east. There remains a
potential for flash flooding in sensitive areas.
.LONG TERM (After 12Z/6AM Thursday)...High pressure will be centered
over Arizona Thursday and Friday before slowly migrating further
east as the period progresses. This will result in drier conditions
across the CWA as a drier westerly flow develops. Additionally, very
hot conditions, particularly across southern Utah, will plague the
region through Friday before a cooling trend begins as southerly
flow advects higher moisture content back into the southern portion
of the CWA.
As the ridge translates further east a low amplitude trough is
expected to move across the northern Intermountain West and bring
slight cooling aloft over northern Utah which will mix to the
surface in the form of temperatures several degrees cooler by the
weekend/early next week. Clusters depict fairly good agreement
amongst ensemble members of a ridge developing across the PNW that
would keep moisture limited to southern Utah.
Overall, temperatures will be 5-8 degrees above climo Thursday and
Friday across most of the CWA before trending down to near normal by
early next week. Dry weather will persist for most of the period for
northern portions of the CWA, whereas dry conditions across southern
Utah will trend slightly wetter, particularly in the higher terrain,
through early next week.
&&
.AVIATION...KSLC...Expect VFR conditions to persist for the entirety
of the period at the KSLC terminal. A few TCU above 9kft will be
positioned mainly in the mountains around the terminal. Scattered
convection will likely stay south of the terminal throughout the
day, however storm development in western Utah could migrate into
the area after ~03Z in the form of decaying storms with gusty
outflow. This threat should dissipate by ~06Z leaving mostly clear
skies and light diurnal winds. A very similar day is expected again
tomorrow.
.REST OF UTAH AND SOUTHWEST WYOMING...Afternoon convection will
mainly impact the west desert and central/southern Utah. CIGs will
generally remain above 9kft. Locations of particular interest are
KENV, KPVU, and KBCE as storms are currently threatening those
terminals. Expect TCU development throughout the evening with storm
motion to the east/northeast. These storms will be associated with
gusty outflow winds, especially near sunset as storms begin to die
off and produce outflow winds that will surge far out ahead of the
storms. A relatively quiet evening will setup at ~06Z before another
similar day expected tomorrow.
&&
.FIRE WEATHER...High pressure will be in place over the area through
at least the weekend, maintaining hot temperatures. With the center
of the center shifting west over Arizona, moisture will decrease a
bit tomorrow through the middle of the week. While isolated to
scattered showers and thunderstorms will remain possible during this
time, thunderstorm coverage and precipitation amounts will trend
downward. As the high center shifts back towards the Four Corners
area for the weekend, southwest winds will increase somewhat Friday
and Saturday. Both of these days will offer up the potential for
marginal or isolated critical fire weather conditions. By Sunday and
into the early part of next week, moisture is expected to increase
from the south once again.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Watch from Thursday afternoon through Friday
evening for UTZ123-128-131.
WY...None.
&&
Cheng/Mahan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Local storm report, Jul 19, 12:17 PM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1217 PM MDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM FLASH FLOOD 5 SSE CAPITOL REEF NP 38.21N 111.18W
07/18/2022 WAYNE UT PARK/FOREST SRVC
2 INCHES OF WATER FLOWING THROUGH CAPITOL GORGE BECAME 6
TO 8 INCHES OF WATER FLOWING.
&&
SAMUEL.WEBBERSpecial weather statement, Jul 19, 3:57 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
357 PM MDT Tue Jul 19 2022
UTZ101-192245-
Great Salt Lake Desert and Mountains UT-
357 PM MDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of northwestern Tooele
County through 445 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Wendover, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wendover, Utah Test and Training Range South and Bonneville Salt
Flats.
This includes Interstate 80 in Utah between mile markers 0 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4083 11405 4090 11403 4098 11382 4045 11357
4037 11404
TIME...MOT...LOC 2156Z 233DEG 18KT 4060 11409
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Jul 19, 4:03 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
403 PM MDT Tue Jul 19 2022
UTZ101-115-192245-
Western Millard and Juab Counties UT-
Great Salt Lake Desert and Mountains UT-
403 PM MDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of northwestern Juab
and southwestern Tooele Counties through 445 PM MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ibapah, or 32 miles east of Lages Junction, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dugway Proving Ground Test Range, Ibapah, Fish Springs Wildlife
Refuge, Utah Test and Training Range South, Callao and Trout Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4022 11404 4042 11331 3978 11305 3966 11405
TIME...MOT...LOC 2203Z 247DEG 19KT 3995 11402
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:07 PM MDT | Special Weather Statement | SLC | Utah | 23 min |
| Jul 18, 6:18 PM MDT | Special Weather Statement | SLC | Salt Lake | 42 min |
| Jul 18, 6:29 PM MDT | Special Weather Statement | SLC | Utah | 31 min |
| Jul 18, 6:49 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 26 min |
| Jul 18, 6:52 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 23 min |
| Jul 18, 7:01 PM MDT | Special Weather Statement | SLC | Piute | 44 min |
| Jul 18, 7:04 PM MDT | Special Weather Statement | SLC | Salt Lake | 11 min |
| Jul 18, 7:10 PM MDT | Special Weather Statement | SLC | Salt Lake, Wasatch | 35 min |
| Jul 18, 7:42 PM MDT | Special Weather Statement | SLC | Salt Lake, Wasatch | 48 min |
| Jul 18, 8:16 PM MDT | Special Weather Statement | SLC | 44 min | |
| Jul 19, 3:20 PM MDT | Excessive Heat Watch | SLC | Garfield, Kane, San Juan, Washington | 12 hr |
| Jul 19, 3:45 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 19, 3:57 PM MDT | Special Weather Statement | SLC | 48 min | |
| Jul 19, 4:03 PM MDT | Special Weather Statement | SLC | 42 min | |
| Jul 19, 4:48 PM MDT | Special Weather Statement | SLC | Tooele | 42 min |
| Jul 19, 5:01 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 44 min |
| Jul 19, 5:48 PM MDT | Special Weather Statement | SLC | Tooele | 42 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.